Dr. Mehmet Oz is host of the popular TV show “The Dr. Oz Show.” He is a professor in the Department of Surgery at Columbia University and directs the Cardiovascular Institute and Complementary Medicine Program and New York-Presbyterian Hospital.

Dr. Mike Roizen is chief medical officer at the Cleveland Clinic Wellness Institute, an award-winning author, and has been the doctor to eight Nobel Prize winners and more than 100 Fortune 500 CEOs.

 

Dr. Mehmet Oz,Dr. Mike Roizen

When Men Get Hot Flashes

Tuesday, 29 Oct 2013 08:43 AM

Share:
  Comment  |
   Contact Us  |
  Print  
|  A   A  
  Copy Shortlink
Flash Gordon ignited the screen in the 1936 serial about overcoming evil forces from the planet Mongo. But when guys get Hot Flashes, they can be harder to vanquish than that sci-fi planet's Emperor Ming. That's because it's almost always due to permanent or temporary androgen deprivation (testosterone suppression) that is part of prostate cancer therapy.

Around 80 percent of guys undergoing that therapy say the onslaught of flushing and sweating reduces their quality of life and makes it hard to sleep through the night. The discomfort usually stops a few months after ending the treatment, but for about 40 percent of guys who are on a permanent regimen of androgen deprivation, the sweats continue.

So how can you ice the problem? While female hormones, estradiol (an estrogen) and some forms of progesterone are effective (up to 90 percent), they can trigger breast tenderness and swelling, and in some, can elevate PSA levels and cardiovascular problems.

The neuropathic pain medication gabapentin cools down some men's hot flashes. Antidepressants may provide relief, especially selective serotonin reuptake inhibitors (SSRIs), but some studies show soy protein provides a better boost to quality of life than serotonin norepinephrine reuptake inhibitors (SNRIs) such as venlafaxine.

If you aren't undergoing androgen deprivation therapy and you have hot flashes, get your testosterone level checked and eliminate monosodium glutamate from your diet (bye-bye Chinese take-out). Then ask your doctor and pharmacist if any of your medications could be the cause - and if you can change meds or dosage to avoid this disruptive side effect.

© King Features Syndicate

Share:
  Comment  |
   Contact Us  |
  Print  
  Copy Shortlink
Around the Web
Comments
Please review Community Guidelines before posting a comment.
>> Register to share your comments with the community.
>> Login if you are already a member.
blog comments powered by Disqus
 
Email:
Country
Zip Code:
Privacy: We never share your email.
 
Find Your Condition
You May Also Like
Around the Web
Most Commented

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, NewsmaxWorld, NewsmaxHealth, are trademarks of Newsmax Media, Inc.

NEWSMAXHEALTH.COM
© Newsmax Media, Inc.
All Rights Reserved